caret icon Back to all discussions

How long does it take to recover from Triptan overuse?

Hi,

I suffer from a daily headache sine many years; not sure if it is primarily migraine or tension based, or a combination...

Triptans (now using Zomig or Maxalt) seem to be the only way to stop the pain, but perhaps by now it's Medication Overuse Headache MOH?

If so, how long does it take to be "free" from the MOH headache?
I haven't seen this figure confirmed somewhere, but does anyone of you know?
I have heard a week at least, but this figure may be false - since not "official"?

I have planned to get som kind of steroid temporarily, that can take away the pain for a few days - but for how long should I try to use the steroids - in order to be fairly certain I'm free from MOH?

Kind regards,
Tommy

  1. Hi Tommy,

    There is a bit of conversation on this topic; some migraine/headache specialists say withdrawal can last anywhere from two to 10 days, while others say it can take weeks or even months.

    Since we all react differently to medications, our withdrawl time will differ from person to person, so unfortunately there is no standard answer.

    I wish I had more definite information for you. The best course of action is to work with your doctor to come up with a plan that works for you.

    Good luck and please keep us posted,

    Nancy

    1. Three doctors have now told me that 12+ Zomig 5mgs each month are not likely to be contributing to my migraines increasing. I have taken Triptans for 15years and had migraines for 50. I have read extensively on the subject and am convinced they are the cause of the increase. Having been really miserable with almost daily headache for several months I decided to go Cold Turkey last week. I spent all day yesterday experiencing at times quite terrifying pain,it took me all my courage not to give in and take the triptan. I am absolutely dreading having another day like yesterday, but am also desperately hoping that coming off the Zomig will work for me. I dont think that I could go too long if I didnt believe that it was going to get better as I really am exhausted with it. Also because of a strong family history of stroke I worry about the risk of taking a vaso-constrictor as I am now 63. Feel very isolated but also determined.

      1. Hi Trish-Wilson,

        You've come to a wonderful community where we understand how you feel about migraine. Because migraine can make us feel exhausted, frustrated and isolated its important to have a support network - that's what we are here for. 😀

        As much as we hate to disagree with doctors, it IS true that taking triptans more than two to three times a week can have an impact on our migraines. Here's why - medication overuse headache, moh, can occur if we take migraine abortive medications such as triptans (like Zomig) or any kind of pain medication, whether it's a prescription or over-the-counter, more than two to three times a week. If we have moh our migraines will be more difficult to treat and we can end up in a daily cycle of pain that is hard to break. We have information on moh in this link; https://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/.

        I wonder if its time to see a doctor who has more current knowledge in migraine and headache disorders. Migraine and headache disorder specialists are experts in this area and are board certified in headache medicine. A general neurologist have a hard time being experts in one area because they treat so many conditions like multiple sclerosis, epilepsy, stroke, Parkinson's and more. Let me share information on what's so special about migraine and headache disorder specialists and then how to find one; https://migraine.com/blog/how-are-migraine-specialists-different/ and how to find one; https://migraine.com/blog/looking-for-a-migraine-special.

        Let me know if this helps,

        Nancy

      2. Hi Nancy, I have only taken one triptan in the last couple of weeks, it's been hard but not as bad as I imagined and not as exhausting as having daily headaches or coping with the after effects of the drug. I am still taking a small amount of amitriptyline. I wish I hadn't taken the one dose that I did, but I panicked. I am being ultra careful about diet. I'm not sure that even if I had the opportunity to see a migraine specialist (which I don't due to location) that I would necessarily do so. I was persuaded into a total hysterectomy in the early nineties, which was going to cure me! At present I feel that I have control and I have done the research. Obviously it's early days, but I'm more optimistic than I have been in a long time, I accept that I'm still going to get migraine attacks,but hopefully I can re establish a situation in a couple of months time where I can use the triptans sparingly and more effectively. Thanks for your support. Trish.

    2. Hi Trish, I too discontinued Triptans after I read the side-effects. Have you tried massage? The most effective relief I have experienced is by getting regular massages, as often as I can afford to, by someone who understands cranial-sacral therapy. Other things that help me are drinking a lot of water and eating regular meals. Insomnia is a definite trigger, so I take a sleeping pill if I can't fall or stay asleep. Good luck to you.

      1. Thank you Laurence, it means a lot to know that someone else has made that decision and survived! To be honest I didn't feel too hopeful yesterday, either about my resolve or my courage. My treatment options are restricted due to living on island with relatively small population and limited reciprocal health agreement with UK, but I will take your advice and thank you for kind concern.

        or create an account to reply.